News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Hypothyroidism Agitated by Birth Control?


 cmurphy08 - Thu Jul 01, 2010 11:00 pm

Around November of 2008 I suddenly began to have heavy, painful, and inconsistent periods. Along with that I also became extremely depressed and tired, I often would have to leave school because I felt so out of it and on the verge of tears. Up until this point my period was usually exactly on time, almost to the day, about 5 days and extremely light. Once my cramps became so painful that I was passing out my mother took me to the gyno. I was then put on LoEstrin BC to help the pain and to regulate my periods. The LoEstrin seemed to do that, but around 3 months I thought my hair and nails were becoming brittle so I asked to try another pill. I was then put on Yaz, which made my life miserable. My moods got erratic again and I went back to having heavy and painful periods along with horrid leg cramps.
Next I was put on Seasonique in March of 2009, which seemed to work pretty well. I had a few leg cramps but started taking Calcium which stopped them. Soon I realized though that I started gaining weight. I thought that a combination of my BC and my first semester in college was the cause of nearly 15 pound weight gain (when before this I could barely break 100 pounds), but then I soon realized I was having difficulty losing the weight, even when I would exercise and burn about 500 calories a night at the gym, and I seemed to balloon with any little thing I ate. I became tired, my hands and feet were constantly cold, developed "non-allergic rhinitis", and suffered many sinus and respiratory infections. Then in March of 2010 my arms and legs started cramping so bad that I could barely use my arms, my became short of breath, had horrible headaches, was exhausted and had a hard time just walking to class - eventually I ended up in the ER where they thought I had a blood clot, but luckily, did not.
I stopped taking Seasonique and then tried LoSeasonique which did pretty much the same thing, and now am back on LoEstrin, which I am now feeling half way decent again. Could I have a hypothyroid problem that is being agitated by birth control? I want to ask my gyno about it i a few weeks, but I was hoping for some feedback before I did so I didn't feel foolish telling him my thoughts - so any input would be great! :)
 Dr.M.Aroon kamath - Sun Jul 18, 2010 3:33 am

User avatar Hi,

Your symptoms can well be caused by hypothyroidism as well as a host of other conditions.

I will confine my reply to the associations between oral contraceptives and thyroid disorders in general and thyroid function tests in particular.

The thyroid hormones, T4 and T3 circulate in the blood bound to 3 different binding proteins- thyroxine-binding globulin (TBG), thyroxine-binding prealbumin [TBPA, or transthyretin (TTR)], and albumin.

Approximately 99.97% of circulating T4 and 99.7% of circulating T3 are bound to these proteins. TBG carries 70% of the circulating T4 and T3 due to its higher affinity. Rest of the thyroid hormones are in the "free form". It is the free form that is active and is responsible for the regulatory negative feedback loop involving the hypothalamic-pitutary-thyroid axis.

There are binding sites on the TBG molecule.Normally only 25% lo 35% of the TBG binding sites are occupied by thyroid hormone. TBG is synthesized as well as cleared by the liver.

Alterations in serum levels of these binding proteins will alter the total levels of the thyroid hormones in serum.

"Euthyroid hyperthyroxinemia" is a condition due to multiple causes, wherein there is an increase in the 'total' serum thyroid hormone levels but, the person remains euthyroid. However, the 'free' thyroid hormone levels remain normal.

One of the causes of "Euthyroid hyperthyroxinemia" is oral contraceptive intake. This may lead to misinterpretation of thyroid function tests in women taking oral contraceptives.

Estrogens stimulate the production of TBG by the liver and increase the glycosylation of TBG, thereby reducing its clearance and lead to an increased serum concentration of TBG and consequently, an increased number of available sites to bind T4. An increase in the number of T4 binding sites will be accompanied by a fall in the free T4 level. The normal hypothalamic-pituitary-thyroid axis will respond to this fall in T4 levels, and thyroid hormone synthesis will increase. Once TBG levels are stabilized and the new sites are occupied such that the basal equilibrium between free and bound T4 is restored and the free T4 remains normal, thyroid hormone synthesis will return to baseline to maintain normal free T4 levels. Total T4 levels are, however, remain increased. A similar change affects T3 as well.

Patients with euthyroid hyperthyroxinemia usually are asymptomatic. However, persons who have thyroid hormone resistance may exhibit symptoms of hypothyroidism.

Therefore, in your case, among other causes, euthyroid hyperthyroxinemia (perhaps caused by oral contraceptives) associated with thyroid hormone resistance needs to be excluded.

You must consult an endocrinologist and have yourself fully assessed.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here